Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 104, NWS Baltimore/Washington

June 4, 2021Saint Mary's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 4, 2021, 3:19 PM EDT for Saint Mary's County, Maryland. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2021, 3:19 PM EDT (19:19 UTC)
Expired
Jun 4, 2021, 4:00 PM EDT
In force
41 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Saint Mary's County, MD

The radar

The Dover AFB radar (KDOX), 116 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS51 KLWX 041919
SVRLWX
MDC037-042000-
/O.NEW.KLWX.SV.W.0104.210604T1919Z-210604T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
319 PM EDT Fri Jun 4 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Marys County in southern Maryland...

* Until 400 PM EDT.

* At 319 PM EDT, a severe thunderstorm was located over Saint
  Clements Bay, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Lexington Park, Piney Point, Tall Timbers, Saint Marys City, Saint
  George Island, Saint Marys River, White Point Beach, California,
  Dameron, Valley Lee, Great Mills, Drayden, Saint Inigoes, Park Hall
  and Callaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 7647 3810 7650 3820 7660 3821 7667
      3827 7650 3824 7636 3817 7632 3817 7633
TIME...MOT...LOC 1919Z 292DEG 19KT 3822 7670 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RCM
2 follow-up statements
190 
WWUS51 KLWX 041927
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
327 PM EDT Fri Jun 4 2021

MDC037-042000-
/O.CON.KLWX.SV.W.0104.000000T0000Z-210604T2000Z/
St. Marys MD-
327 PM EDT Fri Jun 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN ST. MARYS COUNTY...

At 327 PM EDT, a severe thunderstorm was located over White Point
Beach, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Lexington Park, Piney Point, Tall Timbers, Saint Marys City, Saint
George Island, Saint Marys River, White Point Beach, California,
Dameron, Valley Lee, Great Mills, Drayden, Saint Inigoes, Park Hall
and Callaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 7647 3810 7650 3820 7660 3821 7667
      3827 7650 3824 7636 3817 7632 3817 7633
TIME...MOT...LOC 1927Z 292DEG 19KT 3820 7665 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RCM
685 
WWUS51 KLWX 041953
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
353 PM EDT Fri Jun 4 2021

MDC037-042000-
/O.CON.KLWX.SV.W.0104.000000T0000Z-210604T2000Z/
St. Marys MD-
353 PM EDT Fri Jun 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN ST. MARYS COUNTY...

At 353 PM EDT, a severe thunderstorm was located over Piney Point,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Lexington Park, Piney Point, Tall Timbers, Saint Marys City, Saint
George Island, Saint Marys River, Dameron, Valley Lee, Drayden, Saint
Inigoes and Park Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 7633 3808 7647 3809 7649 3811 7651
      3818 7655 3820 7653 3825 7642 3824 7637
      3817 7632
TIME...MOT...LOC 1953Z 292DEG 19KT 3815 7648 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:59 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 4, 1:59 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
159 PM EDT Fri Jun 4 2021

.SYNOPSIS...
A trough of low pressure will push east of the area tonight.
Strong Bermuda high pressure off the southeast coast will
dominate the weather for this weekend through the middle of next
week, bringing warm and moist air, and chances for showers and
storms each afternoon.

&&

.NEAR TERM /THROUGH TONIGHT/...
Strong to severe thunderstorms currently extend along a line
from Charles County, MD down through Albemarle County, VA.
CAPE values in the 1000-2000 J/kg range, and effective shear in
the 40 knot range have allowed for a pretty substantial damaging
wind threat with any of these cells, particularly as they move
into southern MD. This will be a quick moving threat however,
with storms likely out of our region by at least early evening.
The Severe Thunderstorm Watch goes until 9 PM this evening, but
could see us lifting that earlier, as storms move to our
southeast.

Any showers and storms should depart by early evening with
mostly clear skies prevailing overnight. A few patches of fog
could form in the western valleys. Temperatures and humidity
will be a touch lower behind the trough, with lows ranging from
the mid 50s to mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Bermuda high pressure will control the weather this weekend,
bringing with it a warm and moist airmass back into the region.
With high temperatures into the low 90s and dew points into the
low to mid 60s, could see some isolated thunderstorms as well.
Think these would be relegated to the higher elevations west of
the Blue Ridge, aided by the terrain circulations during the
afternoon/early evening. Don't expect anything severe, but can
never rule out a gusty thunderstorm or two. Low temperatures
each night this weekend only dip into the mid 60s to low 70s
(upper 50s to low 60s in the mountains).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Bermuda high pressure will continue to dominate the weather
pattern through the long term period as well. Additionally, an
upper-level ridge builds into the northern Plains. A frontal
boundary is expected to stall somewhere to our north during the
week, with a few upper-level disturbance perhaps interacting
with that as they ride around the periphery of the ridge. This
will bring continued chances for showers and thunderstorms next
week mainly during peak heating periods. It looks like shear
will be limited which should limit the threat for any strong to
severe thunderstorms to form next week but there remains some
uncertainty especially on the location of the stalled front. The
main story for next week will be the potential multiple days of
90+ temperatures which combined with increase humidity may lead
to heat indexes in the 95 to 100 range.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Thunderstorm threat has ended for all terminals except for CHO.
However, that should come to an end within the hour. Beyond
that, VFR conditions will return for the foreseeable future, as
high pressure takes control. Light southerly winds are expected
during this period. Could see showers and storms any day in the
forecast period, but are more likely into early next week.
Think any storms stay west of the Blue Ridge this weekend.

&&

.MARINE...
Strong to severe storms continue to push east this afternoon,
and will likely take a few hours to clear the waters. So, expect
SMWs for the middle/lower Bay and lower to middle tidal Potomac
through that period as those work their way through.

After the storms push through this evening, winds will shift to
the west in the wake of the passing upper trough. A brief gust
or two near SCA criteria could occur on the northern part of the
bay Saturday morning, but overall light winds are expected over
the weekend. However, as winds become southerly due to high
pressure offshore, channeled flow on the bay could approach SCA
levels Saturday and Sunday evenings, but looks most likely to
remain below criteria at this time.

Light winds out of the south to south west are expected over the
waters next week. SubSCA conditions are expected at this time.

&&

.TIDES/COASTAL FLOODING...
Light southerly winds will lead to elevate anomalies through the
early parts of this weekend. Some of our tidal sites will likely
reach action stage over the next few tidal cycles but minor flooding
is not expected at this time. Winds will become more southwesterly
this weekend which should push water away from our Chesapeake Bay
sites but may lead to elevated water levels on the Tidal
Potomac.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...CJL
AVIATION...CJL
MARINE...CJL
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jun 4, 1:08 PM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
108 PM EDT Fri Jun 4 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-051715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
108 PM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect this afternoon for
southern Maryland and the Fredericksburg area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-051715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
108 PM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect this afternoon for
Orange County in central Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-051715-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
108 PM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

In the hours before

Local storm report, Jun 4, 12:31 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT FRI JUN 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     3 WSW CHURCHVILLE       39.55N  76.29W
06/03/2021                   HARFORD            MD   911 CALL CENTER

            STRUCTURAL DAMAGE TO A GARAGE AND FIVE TREES DOWN IN
            THE 2000 BLOCK OF CHURCHVILLE ROAD.

&&

EVENT NUMBER LWX2104246

CPB
Local storm report, Jun 4, 1:54 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EDT FRI JUN 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     1 ENE MOUNT VERNON      38.72N  77.09W
06/04/2021                   FAIRFAX            VA   DEPT OF HIGHWAYS

            TREES WERE BLOWN DOWN NEAR THE INTERSECTION OF VA-623
            OLD MOUNT VERNON ROAD AND MARYLAND STREET.

&&

EVENT NUMBER LWX2104247

DH
Local storm report, Jun 4, 2:03 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT FRI JUN 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     MARINE TSTM WIND 3 S MOUNT VERNON        38.67N  77.11W
06/04/2021  M40 MPH          CHARLES            MD   MESONET

&&

EVENT NUMBER LWX2104248

DH
Local storm report, Jun 4, 2:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT FRI JUN 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     2 WSW SAINT LEONARD     38.46N  76.55W
06/04/2021                   CALVERT            MD   911 CALL CENTER

            A TREE BLEW DOWN ON MD-265 MACKALL ROAD NEAR MATAPEAKE
            COURT.

&&

EVENT NUMBER LWX2104249

DH
Local storm report, Jun 4, 2:59 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT FRI JUN 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     MARINE TSTM WIND 2 W DRUM POINT          38.33N  76.47W
06/04/2021  M41 MPH          CALVERT            MD   MESONET

            A 36-KNOT (42 MPH) WIND GUST WAS MEASURED BY A MESONET
            AT THOMAS JOHNSON BRIDGE.

&&

EVENT NUMBER LWX2104250

DH
Local storm report, Jun 4, 3:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT FRI JUN 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
06/04/2021  E39 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2104251

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:00 PM EDTAreal Flood WarningLWXBaltimore, Harford113 min
Jun 4, 12:36 PM EDTSevere Thunderstorm WarningLWXPrince George's39 min
Jun 4, 12:50 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's55 min
Jun 4, 1:36 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's39 min
Jun 4, 2:17 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Saint Mary's43 min
Jun 4, 2:50 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Saint Mary's40 min
Jun 4, 3:54 PM EDTSevere Thunderstorm WarningLWXSaint Mary's51 min
Jun 4, 4:44 PM EDTSevere Thunderstorm WarningLWXCecil22 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.